Call Today: (863) 658-0495

Florida Schools Will Soon Be Able to Carry Naloxone

Woman administering Narcan for an opioid overdose

Florida has been struggling with an opioid epidemic for years, particularly with fentanyl and heroin. Accidental overdoses are unfortunately common, and drug-related deaths are not limited to adults. In 2017, 25 Florida children died from opioid overdoses, and countless other overdoses went unreported.

To help combat teen overdoses, the Florida Senate passed a bill (SB 120) that allows state schools to carry and administer naloxone. This drug can reverse an opioid overdose and save the lives of those who use drugs in school.

What Is Naloxone?

Naloxone works as an opioid antagonist that binds to opioid receptors and blocks the effects of other opioids. The drug is extremely safe and accessible, and it is able to restore normal breathing and bring someone back into consciousness.

There are two primary brands that use different methods of administration: Narcan is a nasal spray, and Evzio is an auto-injector that is injected into the thigh. Both of these options are easy to use, but school staff will still follow protocols regarding the use of these drugs.

How Will Naloxone Be Used in Schools?

Opioid abuse in teens isn’t always easy to see, so naloxone will be placed in schools as a safeguard in case the worst arises. By stocking naloxone, staff will be able to quickly treat the life-threatening symptoms found in students who overdose.

The Senate bill states that staff members will receive naloxone training that follows guidelines created by a medical professional. Along with Narcan training, staff will learn how to identify the signs of overdose in teens.

Signs of a Teen Opioid Overdose

While opioid use in teens may be hard to spot, the signs of opioid overdose are much easier to see. Staff will be trained to look out for overdose symptoms, including:

  • Slow, shallow or stopped breathing
  • Falling asleep or losing consciousness
  • Pinpoint pupils
  • Choking or gurgling sounds
  • Limpness
  • Cold, pale or blue skin

Since the lack of oxygen caused by an opioid overdose can cause brain damage or even death, it is important to take action as soon as these signs occur. With the help of naloxone, Florida school staff will be better able to prevent these life-changing consequences from occurring.

If your teen is struggling with addiction to drugs, know that Next Generation Village is here to help. Contact us today to explore comprehensive treatment options available to your teen.

Sources:

AP News. “Bill would let Florida schools keep, administer naloxone.” November 12, 2019. Accessed January 31, 2020.

The Florida Senate. “SB 120: Naloxone in Schools.” January 29, 2020. Accessed January 31, 2020.

National Institute on Drug Abuse. “Opioid Overdose Reversal with Naloxone (Narcan, Evzio).” April 2018. Accessed January 31, 2020.

Pizzo, Jason. “SB 120.” The Florida Senate, 2020. Accessed January 31, 2020.

Centers for Disease Control and Prevention. “Preventing an Opioid Overdose.” Accessed January 31, 2020.

Medical Disclaimer: Next Generation Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.

We Heal Families Every Day. Let Us Help Yours.

We provide your child with care during their journey to recovery.

We are here to help 24/7 (863) 658-0495